Welcome to...The UCLA Endocrine Surgical Unit
 

Schedule an Appointment
Endocrine Home
About Us
Our Expert Team
Our Services
First Visit for Patients
Patient Education
  Getting started
  High Calcium
  Parathyroid 4D-CT Scan
  Parathyroid Surgery Success
  Parathyroid Surgery Priorities
  Benefits of parathyroid surgery
  Thyroid and Parathyroid Disease
  Find a Surgeon
  Parathyroid Surgery FAQ
  About endocrine surgery
  History of endocrine surgery
  Outcomes in endocrine surgery
  Health Care Quality and Safety
  Reputable Affiliates
  Diseases we treat
  Endocrine encyclopedia
  Adrenocortical Carcinoma
  Pheochromocytoma
  Thyroid Cancer in Children
  Thyroid Cancer Staging
Scar Gallery
For Referring Physicians
Distance Surgery Program
International Patients
Insurance Questions
Map-Directions-Parking
Contact Us
Patient Experiences
Endocrine Resources
Fellowship Training
Research Opportunities
Site Map

UCLA Health System





Patient Education - Endocrine Encyclopedia

Endocrine Surgery Encyclopedia

Exogenous adrenal insufficiency

Definition:
Exogenous adrenal insufficiency is a condition of low levels of hormones released by the adrenal glands, caused by factors other than problems with the glands themselves. See Addison's disease for information on adrenal deficiency caused by problems within these glands.

Alternative Names: Drug-induced adrenal insufficiency

Causes, incidence, and risk factors:
Glucocorticoids such as prednisone, hydrocortisone, and dexamethasone are similar to natural hormones produced by the adrenal glands. They are used to treat a variety of conditions including many inflammatory diseases such as asthma and some forms of arthritis.

When people are treated with glucocorticoids, the production of adrenal hormones may decrease because of effects on the pituitary, the master gland that controls the adrenals.

If glucocorticoids are stopped or decreased too quickly, the adrenal glands may not begin making their own hormones again fast enough to meet the body's needs, and symptoms of adrenal insufficiency result. This condition usually occurs when these drugs are given systemically (by pills or injections), rather than topically (on the skin) or in inhaled forms. Higher doses and longer treatment increase the risk.

Abrupt cessation of treatment with glucocorticoids is the most common cause of adrenal insufficiency.

Other drugs that may cause adrenal insufficiency include the following:

  • Megestrol
  • Ketoconazole
  • Metyrapone
  • Aminoglutethimide
  • Mitotane

These drugs have direct effects on the adrenal glands, decreasing glucocorticoid production.

Symptoms:

Symptoms may include:

  • Weakness
  • Lethargy, fatigue
  • Nausea and vomiting
  • Arthralgias, myalgias (muscle pains)
  • Low blood pressure (hypotension) that may cause light-headedness or fainting when the affected person stands after sitting or lying down
  • Shock

Signs and tests:

Typically, a patient who has been taking steroids and has developed this condition will exhibit features similar to Cushing's syndrome (round face, obesity around the waist, abdominal striae), while having symptoms of adrenal insufficiency.

Tests will look for:

  • Low cortisol level
  • Low sodium
  • Hypoglycemia
  • Depressed response to ACTH

Treatment:
Treatment consists of administration of additional glucocorticoids. Higher doses are needed in stressful situations (such as during infections or prior to and after surgery).

Support Groups:

 

Expectations (prognosis):
Patients usually respond to administration of glucocorticoids. Long-term prognosis depends on the degree of dependence on these drugs and any resulting complications. If glucocorticoids treatment is no longer needed for the original condition for which they were initially prescribed, the drugs can be very slowly tapered under the supervision of a physician.

The length of the taper can extend over many months, and some level of withdrawal symptoms is likely.

Complications:
Complications include ongoing steroid dependence and need for stress-situation steroids for an indeterminate length of time. Complications related to steroid use, such as diabetes, high blood pressure, and osteoporosis, may also occur.

Serious complications include adrenal crisis, which requires immediate administration of glucocorticoids. Symptoms include dizziness, nausea and vomiting, and extreme fatigue, which usually follows a stress on the body such as dehydration, infection, or another illness or injury. Adrenal crisis can generally be prevented by increasing (doubling or tripling) the steroid dose during illness or other physical stress.

Calling your health care provider:
Call your health care provider if you are taking glucocorticoid drugs and experience any of the symptoms of adrenal insufficiency. If the symptoms are severe, go to the emergency room or call 911.

People with adrenal insufficiency should wear a Medic-Alert tag to alert health care professionals to this condition in case of emergency.

Prevention:
Minimizing duration and dose of glucocorticoids, use of alternate-day steroids, and use of steroid-sparing agents (for treatment of asthma or arthritis, for example) may help minimize development of exogenous adrenal insufficiency.


Review Date: 8/6/2004
Reviewed By: Aniket R. Sidhaye, M.D., Division of Endocrinology and Metabolism, Johns Hopkins University School of Medicine, Baltimore, MD. Review provided by VeriMed Healthcare Network.

A.D.A.M. qualityA.D.A.M., Inc. is accredited by URAC, also known as the American Accreditation HealthCare Commission (www.urac.org). URAC's accreditation program is an independent audit to verify that A.D.A.M. follows rigorous standards of quality and accountability. A.D.A.M. is among the first to achieve this important distinction for online health information and services. Learn more about A.D.A.M.'s editorial policy, editorial process and privacy policy. A.D.A.M. is also a founding member of Hi-Ethics and subscribes to the principles of the Health on the Net Foundation (www.hon.ch).

The information provided herein should not be used during any medical emergency or for the diagnosis or treatment of any medical condition. A licensed medical professional should be consulted for diagnosis and treatment of any and all medical conditions. Call 911 for all medical emergencies. Links to other sites are provided for information only -- they do not constitute endorsements of those other sites. © 1997- 2007 A.D.A.M., Inc. Any duplication or distribution of the information contained herein is strictly prohibited.

A.D.A.M. logo


Diseases of the Endocrine System

Tests and studies: